Hail, Dickinson
- When
- February 24, 12:41 PM CST
- Where
- Dickinson County, 3.62 mi SSE of Dillon
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.650, -97.130
Isolated thunderstorms developed in the warm sector of a low pressure system that pushed across eastern Kansas February 24th. Extremely cold air aloft and a warm front pushing northward across the CWA made for conditions ripe to produce severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Isolated thunderstorms developed in the warm sector of a low pressure system that pushed across eastern Kansas February 24th. Extremely cold air aloft and a warm front pushing northward across the CWA made for conditions ripe to produce severe weather. A funnel cloud was reported during the early afternoon hours in the vicinity of the front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 24, 3:33 AM CST, 9 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 333 AM CST SAT FEB 24 2007 .DISCUSSION... FORECAST PROBLEMS CENTER AROUND THE EVOLVING STORM SYSTEM. 09Z WATER VAPOR IMAGERY SHOWED THE LONGWAVE TROUGH BEGINNING TO CLOSE OFF OVER SOUTHERN CO AND NORTHERN NM. MEANWHILE SFC OBS SHOWED AN AXIS OF MOISTURE ACROSS CENTRAL KS WITH MID 50 DEWPOINTS NOSING INTO MEDICINE LODGE AND PRATT. THINK THAT AS THE UPPER LOW SWINGS OUT FROM NM...THUNDERSTORMS WILL REDEVELOP WITHIN THE MOISTURE AXIS AND MOVE INTO EASTERN KS THROUGH MID MORNING. AS THE DRY SLOT ROTATES UP INTO THE FORECAST AREA...MODELS INDICATE AROUND 500 J/KG OF CAPE DEVELOP AS THE COLD UPPER LOW MOVES OVERHEAD THIS AFTERNOON. SEVERE THUNDERSTORMS COULD DEVELOP WITHIN THE NARROW CORRIDOR OF HIGHER DEWPOINT AND INCREASED INSTABILITY. FORECAST SOUNDINGS SHOW LOW TOP SUPERCELLS ARE POSSIBLE. GIVEN THE AMOUNT OF VORTICITY WITHIN THE ATMOSPHERE...SOME ISOLATED TORNADOES COULD BE POSSIBLE. THE POSSIBILITY FOR TORNADOES SHOULD DECREASE QUICKLY WITH THE APPROACH OF SUNSET AS THE UPPER LOW MOVES EAST AND THE BOUNDARY LAYER BEGINS TO STABILIZE. OVERALL THE FORECAST HAS THIS WELL IN HAND AND ONLY MADE SOME TWEAKS TO THE POPS. DID RAISE MAX TEMPS ACROSS EAST CENTRAL ZONES TO AROUND 60 WHERE THERE SHOULD BE A LITTLE MORE INSOLATION AND MIXING WITHIN THE DRY SLOT. ALSO TWEAKED HIGHS DOWN ACROSS NORTH CENTRAL KS WERE RAIN AND CLOUDS COULD BE MORE PREVALENT. THE BIGGEST CONCERN WITH THE FORECAST IS WHETHER BLIZZARD CONDITIONS WILL OCCUR TONIGHT ON THE BACK SIDE OF THE SFC LOW. MODELS CONTINUE TO SHOW LOTS OF MOISTURE WRAPPING AROUND THE UPPER LOW. HOWEVER MID LEVEL FRONTOGENESIS AND FORCING WITHIN THE WRAP AROUND MOISTURE IS NOT AS STRONG. THERE DOES APPEAR TO BE A BRIEF PERIOD THIS EVENING FOR BANDING OF SNOW ACROSS NORTH CENTRAL KS WHERE 2 TO 3 INCHES OF SNOW IS POSSIBLE. AS FOR THE WINDS...THE 00Z GFS HAS SHOWN BETTER CONSISTENCY FROM ITS PAST RUNS...AND HAS A DEEP SFC LOW OF 982 MOVING FROM EASTERN KS INTO NORTHERN MO. THE 00Z UKMET SUPPORTS THE GFS SOLUTION WHICH INDICATES SUSTAINED WINDS OF 30KTS WITH GUSTS AROUND 40KTS ACROSS NORTH CENTRAL KS. WITH THE BETTER FORCING FOR SNOW ACROSS NORTH CENTRAL KS AND STRONG WINDS ANTICIPATED...DECIDED TO ISSUE A BLIZZARD WARNING FOR NORTH CENTRAL KS. THINK THERE WILL STILL BE SOME SNOW ACROSS NORTHEAST KS. BUT WITH THE FORCING SIGNAL WEAK...AM NOT SURE THERE WILL BE A LOT OF SNOW AND WINDS ARE LIKELY TO BE SLIGHTLY WEAKER IN CLOSER PROXIMITY TO THE SFC LOW. SO WILL ISSUE A SNOW AND BLOWING SNOW ADVISORY FOR PARTS OF NORTHEAST KS WITH NEAR BLIZZARD WORDING. ALL OF THE FORCING FOR SNOW LOOKS TO BE EAST OF THE AREA BY 12Z SUNDAY...BUT THE GFS AND NAM INSIST ON THERE BEING SOME LIGHT SNOW ACROSS THE FAR NORTHEAST CORNER. FOR COLLABORATION...HAVE INCREASED POPS ACROSS BROWN COUNTY FOR SUNDAY MORNING...BUT EXPECTED MOST OF THE PRECIP TO HAVE ENDED BY NOON. WINDY CONDITIONS WILL PERSIST THROUGH THE DAY SUNDAY WITH TEMPS HOLDING IN THE UPPER 30S DUE TO CLOUD COVER AND CAA. WINDS WILL DECREASE SUNDAY NIGHT AS THE PRESSURE GRADIENT FINALLY RELAXES. MODELS INDICATE A WEAK SHORTWAVE MOVING THROUGH THE NORTHWEST FLOW SUNDAY NIGHT AND MONDAY. MODELS HAVE SHOWN POOR CONTINUITY WITH THIS FEATURE...AND WITH NO TIME FOR MOISTURE TO RETURN...HAVE CONTINUED A DRY FORECAST. SUBSIDENCE TAKES OVER BY MONDAY NIGHT WITH MID LEVEL RIDGING AND A WARMING TREND PROGGED BY THE MODELS. FORECAST LOOKS PRETTY GOOD AND DID NOT MAKE ANY CHANGES BEYOND SUNDAY. && .TOP WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING FROM 6PM TONIGHT UNTIL 6AM SUNDAY FOR REPUBLIC... CLOUD...OTTAWA...CLAY AND WASHINGTON COUNTIES. SNOW AND BLOWING SNOW ADVISORY FROM 6PM TONIGHT UNTIL 6AM SUNDAY FOR DICKINSON...GEARY AND RILEY COUNTIES. SNOW AND BLOWING SNOW ADVISORY FROM 9PM TONIGHT UNTIL 9AM SUNDAY FOR MARSHALL...NEMAHA...BROWN...JACKSON AND POTTAWATOMIE COUNTIES. && WOLTERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 500 AM CST SAT FEB 24 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-251100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 500 AM CST SAT FEB 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY. LATER THIS AFTERNOON SEVERE THUNDERSTORMS COULD DEVELOP ACROSS EAST CENTRAL AND PARTS OF NORTH EAST KANSAS. IF SEVERE THUNDERSTORMS DEVELOP...THEY WILL BE CAPABLE OF LARGE HAIL AND A FEW ISOLATED TORNADOES. RAIN WILL CHANGE OVER TO SNOW TONIGHT. ADDITIONALLY WINDS WILL INCREASE FROM THE NORTHWEST INTO THE 20 TO 30 MPH RANGE WITH GUSTS UP TO 45 MPH POSSIBLE OVER NORTH CENTRAL KANSAS. THE STRONGER WINDS AND HEAVIER SNOW IS EXPECTED TO BE ACROSS NORTH CENTRAL KANSAS...AND A BLIZZARD WARNING HAS BEEN ISSUED FOR TONIGHT. SLIGHT WEAKER WINDS AND LIGHTER SNOW AMOUNTS ARE POSSIBLE ACROSS NORTHEAST KANSAS. THIS IS WHERE A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FOR TONIGHT. THE STRONG WINDS AND SNOW WILL COMBINE TO REDUCE VISIBILITIES TO NEAR ZERO AT TIMES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON. WOLTERS
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1218 PM CST SAT FEB 24 2007 KSZ035-241830- DICKINSON- 1218 PM CST SAT FEB 24 2007 STRONG THUNDERSTORMS WILL MOVE NORTH AT 35 MPH ACROSS PORTIONS OF DICKINSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS MAY BE CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE HOPE...SOLOMON...ENTERPRISE AND ABILENE. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The Topeka radar (KTWX), 87 km away, was scanning. The volume nearest the first event began at 18:39 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Branches at least 2 inches in diameter blown off trees. Some dime size hail also falling.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14379, 14380, 18197, 14381.